Massachusetts, 2016

High Wind and Strong Wind in Massachusetts, October 22 to 23, 2016

October 22 to 23, 2016 · NWS BOX · 15 events in 15 counties and zones

Low pressure over northern New England, combined with a strong upper level disturbance sweeping across New England, ushered in colder air and strong to damaging wind gusts across across Massachusetts and Rhode Island.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$16,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure over northern New England, combined with a strong upper level disturbance sweeping across New England, ushered in colder air and strong to damaging wind gusts across across Massachusetts and Rhode Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Oct 22, 9:03 AM EST, 50 minutes earlier.

Area forecast discussion, Oct 22, 9:03 AM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1003 AM EDT Sat Oct 22 2016

.SYNOPSIS...

A strong upper level disturbance moving into New England will
bring an area of rain today. In addition, strong west winds will
develop late today and continue into Sunday as a strong storm
settles over the Maritimes. A cold front may bring a few more
showers Sunday night, then dry but cool conditions persist into
midweek.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

10 am update...

*/ Highlights...

 - Pivoting N/E area of rain, embedded heavier showers
 - Rainfall amounts up to an inch possible, mainly N/W SNE
 - Low risk flooding issues
 - Increasing winds and cold air advection into evening
 - Gusts up to 40 mph possible
 - Wind advisory posted, mainly event-driven with leafed trees

*/ Discussion...

As alluded to earlier, a negatively trof lifting N and E across
the NE CONUS is the main focal point to todays weather. Fair
amount of dynamically driving mechanisms of low to mid level
forcing per potent mid-level vortex, frontogenesis, and trowaling
moist-convergence beneath favorable venting and diffluence aloft
(strong QG forcing in other words). Outcomes apparent with pivoting
NE moving rainshield over E PA / NJ into the Hudson River Valley
into Upstate NY. Colder air rushing in at multiple levels parent
with the leading edge of drier air within the latest water vapor
satellite, an emphasis on some measure of instability which invokes
at least a rumble of thunder but will hold off on a mention in the
forecast grids. Embedded heavier areas of rain, could see rainfall
amounts up to 1 inch with the focus of higher confidence over N/W
portions of S New England especially across the higher terrain.

Monitoring closely areas that are already swollen from overnight
rainfall, but have an overwhelming sense that the region can
handle it. Comes down to leaf-clogged drains and whether they
allow rain water to drain. Likely to definite PoPs. Following
closely with a consensus of high-res near-term guidance which
seems to handling the situation well enough. Likely some
visibility issues with areas of heavier rain at times.

Towards evening, cold and dry air moving in progressively from the
W behind the negatively-tilted trough. Surface low deepening to
980 mb as it lifts NE through Maine into the Saint Lawrence River
Valley. Tightening pressure gradient and isallobaric component of
flow as the boundary layer mixes out to H9. Will see H925 winds on
the back side of the system increase to 40 kts with the environment
favorable for mixing such momentum down to the surface. Accompanying
drier air, visibilities improve. May still be a stubborn low deck
of clouds through morning by which point it should clear out.

Gusts up to 40 mph valid. May not happen for all areas within the
advisory but rather the advisory is event-driven given that trees
are still fully leafed. Likely to see some down branches, trees,
overall issues that will lead to isolated-scattered power outages.
Strongest winds across the high terrain, along the immediate milder
coastlines, and over the warmer waters. Winds going through the
overnight period. Given cold air advection continuing, do not
believe the boundary layer will stabilize to limit mix-down of
faster momentum.

Temperatures falling throughout much of the day. Warmest conditions
presently ongoing but should drop out from under as winds out of
the W and cold air advection and gusty winds increase with time.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...

Tonight...
As mid level low lifts into northern New Eng, comma head moisture
will rotate into SNE with additional shower activity possible,
especially in the interior where deeper moisture is present. Strong
gusty winds will be the main concern tonight as low pres deepens
as it moves north into the Maritimes. Soundings support gusts to
40 mph at times so we will issue a wind advisory for MA/RI as
trees are still close to fully foliated making it easier to
sustain tree damage. The wind advisory will likely be expanded to
include CT in later forecasts. Low temps will range from upper
30s to mid 40s.

Sunday...
Some clouds will linger into the first part of the morning, but
clearing will quickly develop from SW to NE as excellent mid level
drying moves in leading to a mosunny day. Strong winds will
continue to be a concern with a secondary surge from excellent
mixing. Soundings support gusts to 35-45 mph with up to 50 mph
gusts possible over higher elevation in central and western MA.
Highs will be in the mid/upper 50s, cooler higher terrain.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

*/ Highlights...

 - Cooler and dry Sunday into midweek.

*/ Overview and model preferences...

Have reasonably high confidence in overall trends through the mid
term, and much of the extended term as the 00Z guidance update
continues to show good agreement. Labrador cutoff will slowly
deamplify and shift to the northern Atlantic, but the attendant
trof remains in place across the region yielding a draw of CP air
across the area. This suggests a mainly dry but cool period
through much of the week, with the dryness thanks to building
ridge upstream. A lee low pres and trof (clipper-type system) will
move off the Rockies during the late week period, and models
disagree on its interaction with the aforementioned ridge.
Therefore, although there will be a risk for more unsettled
weather by Fri or the weekend, the timing and ultimate impacts are
a question-mark at this time. Given there is reasonably good
agreement between models, a blend of deterministic guidance with
persistence will be used for this update.

*/ Details...

Sun night into Mon...
Reinforcing, fast moving shortwave, will be sliding quickly across
the region early Mon morning. There is a risk for a few shra with
this passage as low lvls from the sfc to about H7 do saturate and
feature modest lapse rates thanks to cold advection aloft. Pops
will be caped at low end chance. Otherwise, isallobaric couplet
shifts backing the winds to the NW, so the breezy conditions are
expected to continue into Monday. H92 temps drop to near +2C by
late Mon, so highs will remain in the 50s. Sun night mins will
remain higher than they could be due to the continued strong pres
gradient, looking at mainly upper 30s to mid 40s.

Mon night into Tue...
Radiational cooling expected Mon night as H92 temps continue to drop
below 0C. Will likely see widespread temps in the low-mid 30s and
even a few upper 20s possible in the NW valleys. Will need to
monitor for some frost/freeze headlines where the growing season
continues. The fall-like conditions continue Tue, although less
windy with highs mainly in the upper 40s to mid 50s.

Wed and Thu...
Dry wx lingers as high pres moves across the region, but as it
approaches, winds continue to back to the N and possibly even NE.
Therefore, could be a caveat to the dry conditions for the
Cape/Islands and southern Plymouth county. Noting H85 temps
averaging about -6C with SSTs remain near +15C, yielding a delta-T
of 21C or more. Therefore, will need to watch for ocean effect
clouds and showers across these areas. Otherwise, cool mins in the
30s with highs in the 50s are expected each day, combined with
diurnal cloudiness.

Fri and Sat...
Overall forecast becomes more uncertain due to interaction of a trof
from the lee of the Rockies and its interaction with ridging across
the northeast. Periods of rain, or at least more unsettled
weather are possible, but timing and final totals will take more
time to nail down, especially since the trof that triggers the
weather has yet to even form at this time.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...

14z update...no major changes to the forecast.

Today...Moderate confidence.
IFR/LIFR through morning with gradual lifting of CIGS into afternoon
to MVFR. Areas of -RA sweeping N/E through the day with localized
RA/+RA mainly over N/W as well as central portions of S New England.
Low risk of an isolated TSRA. Increasing W winds into afternoon
with gusts 25-35 kt developing, especially south of the Mass Pike.

Tonight...High confidence.
MVFR cigs improving to VFR. SCT SHRA continuing, but becoming
less, mainly N/w New England and focused over higher terrain.
W wind gusts to 35 kt.

Sunday...High confidence.
VFR cigs clearing in the afternoon. West wind gusts 30-40 kt,
strongest higher terrain.

KBOS TAF...High confidence in trends but lower confidence in
details.

KBDL TAF...High confidence in trends but lower confidence in
details.

Outlook /Sunday Night through Wednesday/...

Sun night through Tue...High confidence.
VFR.  W winds remain elevated (shifting somewhat to the NW Tue).
Daylight winds gust 20-30 kt at times and then subside during the
overnight hours except at terminals along the immediate coast.

Wed and Thu...Moderate confidence.
Mainly VFR, although some MVFR conditions possible mainly over the
Cape/Islands and southeastern Massachusetts.

&&

.MARINE...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

10 am update...no major changes to the forecast.

Gale force westerly winds will develop mid/late afternoon southern
waters expanding across the rest of the waters by early evening.
Gusts to 35-40 kt expected which will persist into Sunday. Gale
warnings continue. Vsbys will improve later this morning and early
afternoon.

Outlook /Sunday Night through Wednesday/...

Sun night...High confidence.
Remnant westerly gale force winds will recede to between 25-30 kt.
So Gale warnings will give way to small craft advisories.  Seas
remain elevated 5-7 ft.

Mon through Tue...High confidence.
Persistent W winds with gusts 25-30 kt and seas 5-6ft.  Small craft
advisories likely last both days.

Wed and Thu...Moderate confidence.
Winds shift to the NW then N.  Some gusts, especially late Wed night
into Thu may approach small craft advisory thresholds.  Seas may
briefly dip below 5 ft but secondary swells may exceed 5 ft by Thu.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...Wind Advisory from 8 PM this evening to 2 PM EDT Sunday for
     CTZ002>004.
MA...Wind Advisory from 8 PM this evening to 2 PM EDT Sunday for
     MAZ005>007-013>024.
     Wind Advisory from 8 PM this evening to 6 PM EDT Sunday for
     MAZ002>004-008>012-026.
RI...Wind Advisory from 8 PM this evening to 2 PM EDT Sunday for
     RIZ001>008.
MARINE...Gale Warning from 2 PM this afternoon to 6 PM EDT Sunday for
     ANZ232>235-237-255-256.
     Gale Warning from 5 PM this afternoon to 6 PM EDT Sunday for
     ANZ230-231-236-250-251-254.

&&

SYNOPSIS...KJC/Doody
NEAR TERM...KJC/Doody/Sipprell
SHORT TERM...KJC
LONG TERM...Doody
AVIATION...KJC/Doody/Sipprell
MARINE...KJC/Doody
Hazardous weather outlook, Oct 22, 3:09 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
409 AM EDT SAT OCT 22 2016

MAZ002>004-008>012-026-230815-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
409 AM EDT SAT OCT 22 2016

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS AND WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

LOCALIZED BRIEF HEAVY RAINFALL OR EVEN A THUNDERSTORM POSSIBLE
THROUGH THE DAY TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ005>007-013>024-RIZ001>008-230815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
409 AM EDT SAT OCT 22 2016

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...EASTERN
MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

LOCALIZED BRIEF HEAVY RAINFALL OR EVEN A THUNDERSTORM POSSIBLE
THROUGH THE DAY TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ232>235-237-255-256-230815-
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
BLOCK ISLAND SOUND-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
409 AM EDT SAT OCT 22 2016

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-231-236-250-251-254-230815-
BOSTON HARBOR-CAPE COD BAY-NARRAGANSETT BAY-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
409 AM EDT SAT OCT 22 2016

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Dukes

When
October 22, 9:53 AM EST to October 23, 2:26 AM EST
Where
Dukes forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$300
Reported by
Amateur Radio
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

The public reported a tree down on a house on Martha's Vineyard. Weatherflow reported a wind gust to 56 mph at Vineyard Haven at 1049 PM EDT and amateur radio reported a wind gust to 53 mph in Edgartown at 1118 PM EDT on the 22nd.

Strong Wind, Southern Bristol

When
October 22, 10:18 AM EST to October 23, 5:21 PM EST
Where
Southern Bristol forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

A wind gust to 51 mph was recorded at West Island in Fairhaven, MA at 1118 PM EDT on the 22nd. A tree was reported down on Beechwood Road near Malbone Road in Freetown, MA at 521 PM EDT on the 23rd.

Strong Wind, Western Middlesex

When
October 22, 7:30 PM EST to October 23, 2:10 PM EST
Where
Western Middlesex forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Trees and wires were blown down on Kendall Road in Tewksbury, a large tree was downed on a house on Woburn Street in Lowell, and a tree was downed into a house on Littleton Road in Chelmsford.

High Wind, Barnstable

When
October 22, 8:22 PM EST to October 23, 4:10 PM EST
Where
Barnstable forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

A wind gust to 58 mph was reported by amateur radio operators at Woods Hole at 9:22 PM EDT on the 22nd. A 46 mph gust was reported at 1:03 AM EDT on the 23rd in Marstons Mills. A tree was reported down on wires in Falmouth and a large branch was down on Sandwich Road in Falmouth shortly after daybreak. Later in the day on the 23rd, at 5:10 PM EDT, part of a large oak tree was blocking a roadway in Falmouth.

Strong Wind, Suffolk

When
October 23, 12:39 AM EST to 9:39 AM EST
Where
Suffolk forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$300
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

A tree was reported down at the corner of Bennington and Swift Streets in Boston. The Boston Logan International Airport ASOS reported sustained winds of 31 mph and a peak gust of 40 mph.

Strong Wind, Western Essex

When
October 23, 2:22 AM EST to 1:00 PM EST
Where
Western Essex forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$300
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

One tree was reported down across Lakeshore Road. The Lawrence Airport reported a gust to 42 mph.

Strong Wind, Eastern Hampshire

When
October 23, 2:25 AM EST to 1:36 PM EST
Where
Eastern Hampshire forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$100
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

A large tree limb was reported down on Francis Street in Northampton. Also, a tree limb fell onto a car on Bay Road in Amherst. Not too far to the southwest, a peak wind gust to 42 mph was recorded at Barnes Airport in Westfield, MA.

Strong Wind, Northern Worcester

When
October 23, 4:03 AM EST to 2:10 PM EST
Where
Northern Worcester forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

There were several scattered reports of trees downed in northern Worcester County. Single trees were reported down in: Rutland, Barre, Leicester, and Oakham (on Spencer Road). Two trees were downed in Worcester (on Coldbrook Road and South Road). The Worcester Airport reported sustained winds of 35 mph and a gust to 48 mph.

High Wind, Western Hampshire

When
October 23, 5:00 AM EST to 3:55 PM EST
Where
Western Hampshire forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Numerous trees and wires were reported downed in western Hampshire County. A tree was down on West Street in Plainfield as early as 6 AM EDT. A tree was reported down on Route 112 in Huntington. In Worthington, trees were downed on Old North Road and trees and wires were down on River Road. In Goshen , a tree was downed on South Chesterfield Road, on Cape Street, and a third tree fell along with wires on Depot Street. One tree was down in Chesterfield. In Westhampton, a tree limb fell through a windshield of a car causing an unspecified injury.

Strong Wind, Southern Worcester

When
October 23, 5:52 AM EST to 1:09 PM EST
Where
Southern Worcester forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$200
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

A peak wind gust of 48 mph occurred on the Worcester Airport ASOS at 959 AM EDT. Wires were reported down on Aldrich Street in Webster at 209 PM in the afternoon.

Strong Wind, Western Franklin

When
October 23, 6:48 AM EST to 10:53 AM EST
Where
Western Franklin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$600
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Trees were reported down on Monroe Hill Road and Potter Road in Rowe. There was also a report of power lines down in Rowe. Peak wind gusts were estimated in the 40 mph range. Orange Airport, farther east, in eastern Franklin County, had a peak gust of 39 mph.

Strong Wind, Western Norfolk

When
October 23, 7:47 AM EST to 10:10 AM EST
Where
Western Norfolk forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

A tree was reported down on wires on Morse Street in Sharon, MA. The Norwood Airport had a peak gust of 37 mph, however not too far to the northeast, in eastern Norfolk County, wind gusts to 48 mph were reported.

Strong Wind, Eastern Plymouth

When
October 23, 8:12 AM EST to 9:42 AM EST
Where
Eastern Plymouth forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

A tree was reported down on power lines on Grove Street in Plymouth. The Plymouth Airport ASOS reported sustained winds of 30 mph with a peak gust of 41 mph.

Strong Wind, Eastern Franklin

When
October 23, 9:48 AM EST to 11:04 AM EST
Where
Eastern Franklin forecast zone
Measured
34 kt (39 mph) measured gust
Property damage
$300
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

A tree was reported down in Orange, MA. The airport in Orange reported a maximum wind gust of 39 mph.

Strong Wind, Western Hampden

When
October 23, 10:22 AM EST to 3:18 PM EST
Where
Western Hampden forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$600
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

A tree was blown down onto wires on Beulah Road in Blandford. A tree was reported down in Russell.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663408, 663404, 663287, 663295, 663464, 663409, 663475, 663433, 663454, 663478, 663449, 663461, 663463, 663458, 663456.